The coumarin derivative Warfarin is effective in prevention and treatment of venous and arterial thrombosis. It is a narrow therapeutic index drug so it may cause bleeding if overdose or thrombosis if the dose is too low. To overcome these complications, the prothrombin time (PT) generally expressed as international normalized ratio (INR) is used to adjust the dose of drug. We describe a case of 61-yr old male patient with Known history of Rheumatic heart disease and mitral valve replacement done in 2012. He was presented with complaints of abdominal pain and vomiting. Laboratory parameter showed increased PT and INR ratio. On further evaluation it was assessed that patient was taking Tab. Warfarin high dose without consulting doctor which resulted in acute intestinal bleeding and subsequently obstruction which required emergency laparotomy - ileocolic anastomosis resection for preventing further complications. So it is important to provide proper patient counselling regarding the use of drugs like warfarin, periodic monitoring of laboratory parameters and importance of consulting clinical practitioner periodically for adjusting the dose.
- PDF (4.19 MB)